Nebraska, 2023

Hail in Nebraska, September 23, 2023

September 23, 2023 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed over western Deuel County during the early morning hours of September 23rd. As they tracked to the east and southeast, hail up to the size of ping pong balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over western Deuel County during the early morning hours of September 23rd. As they tracked to the east and southeast, hail up to the size of ping pong balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 22, 10:26 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 22, 10:26 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1226 AM CDT Sat Sep 23 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 410 PM CDT Fri Sep 22 2023

Key Messages:

- Isolated storms this evening with a greater chance across the area
overnight. A few may be severe with hail and wind

- Breezy and mild Saturday as rain showers taper across the north

- Gradual warming and drier for first half of next week

Synopsis:

A deep upper closed low centered near the Tetons commands a trough
over much of the Intermountain West and Northern Plains. A
significant mid-level wave accompanied with the trough is currently
spreading over the Cheyenne Divide this afternoon. Toward the
surface, multiple boundaries stretch across the region. A front
along the lee of the Rockies precedes the shortwave, a quasi-front
or prominent outflow from previous convection lies across the
central Sandhills, and new outflow has formed near the Niobrara
River. A stubborn low stratus deck over the forecast area has kept
highs in the 60s to lower 70s.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 410 PM CDT Fri Sep 22 2023

This evening and tonight... The main forecast challenge deals with
the multiple convective possibilities with their respective forcing
mechanisms. Isentropic upglide is prevalent across the Sandhills,
and east/southeast low level flow continues to pull in moisture.
Surface dew points have held near 60F throughout the day. The
current (as of 20z) batch of storms over Cherry County that has been
propelled forward this afternoon by drier air entraining into the
panhandle should continue to lift northeast into South Dakota and
gradually weaken. Not much in terms of impacts is expected, possibly
small hail or gusty winds. Per SPC mesoanalysis, the environment has
been held in check from the stratus. Virtually all instability is
aloft and generally limited at that (up to 1000 j/kg MUCAPE). The
boundary in the central Sandhills appears to simply be a wind shift
as the temperature and humidity gradients are very subtle. Some
short term guidance hints at rain showers or a storm. Left low end
chance PoP to cover that area through sunset or so.

The primary concerns lie to the west early this evening (covered by
a Severe T'Storm Watch) and more widespread convection overnight.
Currently watching isolated development off the Laramie Range and
out into the western Neb panhandle. This activity is fed by stronger
forcing in the immediate vicinity, much stronger deep layer shear,
and greater instability. Should a few of those cells maintain and
reach the eastern panhandle (Garden, Sheridan), they will present a
large hail and strong wind threat. Shear vectors are mostly
perpendicular to the front, suggesting somewhat discrete cells
(south of the SoDak state line anyway). Large bulk shear values
continue into the Sandhills as a mid-level jet noses onto the
Plains, but instability drops off quite a bit. Agree with some of
the CAMS that the area most conducive for isolated convection will
be west of Hwy 61. After dark, convection may become more
widespread, especially north of I-80. Deep layer shear increases
further with the nose of the upper jet, but also with a modest low
level jet developing. Mid-level lapse rates steepen over the
Sandhills, and a ribbon of higher CAPE pushes into central Neb.
Essentially, the environment ripens to where any storms that occur
should be able to maintain. Newer short term guidance suggests
leftover storms in the panhandle late this evening grow upscale in
the Sandhills into a squall line or complex. How strong or severe
this activity becomes is in question, mostly with it being elevated
in nature. Agree with the MRGL outlook assessment from SPC where
some larger hail and stronger winds cannot be ruled out, but may be
more of an exception than a widespread rule. Timing will likely be
very late with the initial development northwest around 06z, along
the Hwy 83 corridor around 09z, and far north central around 12z.
Storm motion should be quick enough to preclude any significant
flooding issues in the north, where antecedent conditions raise some
concern.

One other forecast challenge is fog. Low level moisture trapping and
fairly light southeast winds will support any development across
southwest and central Neb. Used SREF guidance for general coverage
and timing.

Tomorrow... The upper low pushes east through S.Dakota during the
day with the trough axis bisecting the forecast area around 00z. The
primary surface front should exit to eastern Neb by midday, dragging
most of the remnant overnight showers and storms out of the forecast
area. Left schc PoP north of Hwy 20 through the afternoon however,
to account for forcing and subtle instability in the vicinity of the
upper low. Winds pick up throughout the day as H85 flow strengthens
behind the low. West/northwest wind increases to 30 kts, with most
of that expected to mix to the surface. This also elevates the fire
weather threat across far southwest Nebraska where enough dry air
will push humidity values down to around 20%. Temperatures will be
somewhat cool in the far north (mid/upper 60s) where cloud cover
will be slower to erode and H85 CAA is a little stronger. Toward
southwest Neb, highs should reach the mid to upper 70s with the
downslope component at H85 dries and warms.

.LONG TERM...(Sunday through Friday)
Issued at 410 PM CDT Fri Sep 22 2023

For the first half of next week, the synoptic pattern shifts to
northwest flow for Nebraska as the upper low reaches the Great Lakes
and a ridge builds over the Rockies. The next trough tries to spread
onto the Plains mid to late week. In the meantime, the absence of
any significant feature at the surface combined with the building
ridge aloft should keep precip chances at bay. A gradual warming
trend also takes hold with most spots reaching the lower/mid 80s by
Tuesday. Parts of southwest Neb may make a push for 90F again
midweek, which lines up 10-15 degrees above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1225 AM CDT Sat Sep 23 2023

Not much change from the previous TAF package as guidance remains
very consistent in moving a cold front through the region from
west to east late tonight. Ahead of the front, CIGs/VSBYs have
lowered to MVFR/IFR and expect continued lowering to IFR/LIFR
especially at KLBF. The frontal passage will likely be accompanied
by strong thunderstorms, especially north of Interstate 80. Will
confine thunder to about a 4 hour window 08Z-12Z with an amplified
TEMPO 10Z-11Z with gusty winds/wind shift and heavy rain during
the frontal passage. Winds rapidly veer to the northwest with the
frontal passage and become gusty, effectively scouring out any
lingering low clouds/fog and returning TAF sites to VFR shortly
after daybreak. Wind gusts of 25kt or more appear likely through
Saturday afternoon with lower confidence for gusts at or above
30kt. Winds diminish at KLBF after sunset but will stay with some
gusts at KVTN through the end of the valid period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...MBS
Hazardous weather outlook, Sep 22, 11:34 PM MST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
134 AM CDT Sat Sep 23 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-241200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
134 AM CDT Sat Sep 23 2023 /1234 AM MDT Sat Sep 23 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and Tonight.

Strong to possibly severe thunderstorms are possible early this
morning, especially north of Interstate 80, as a cold front crosses
the region.

Patchy dense fog is also possible early this morning, including
along Interstate 80 around North Platte.

The threat for hazardous weather later this morning through this
afternoon will be low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 22, 11:47 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
147 AM CDT Sat Sep 23 2023

NEZ006>010-024>029-035>038-057>059-069>071-231000-
Keya Paha-Boyd-Brown-Rock-Holt-Hooker-Thomas-Blaine-Loup-Garfield-
Wheeler-Arthur-McPherson-Logan-Custer-Keith-Perkins-Lincoln-Chase-
Hayes-Frontier-
Including the cities of Springview, Spencer, Butte, Lynch,
Ainsworth, Bassett, Rose, O'Neill, Atkinson, Mullen, Thedford,
Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett,
Ericson, Arthur, Tryon, Ringgold, Stapleton, Broken Bow,
Ogallala, Paxton, Grant, North Platte, Champion, Enders,
Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood
147 AM CDT Sat Sep 23 2023 /1247 AM MDT Sat Sep 23 2023/

...Expect patchy dense fog for the next few hours...

Fog with visibility less than one mile will persist across most of
central and southwest Nebraska, including along Interstate 80,
for the next couple of hours. A cold front is expected to move
across the region from the west before daybreak, sweeping out the
fog.

Drivers should be prepared for rapidly changing conditions. Slow
down, leave extra space between vehicles, and use low beam
headlights.
Special weather statement, Sep 23, 12:30 AM MST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
130 AM MDT Sat Sep 23 2023

NEZ056-230815-
Deuel NE-
130 AM MDT Sat Sep 23 2023

...A STRONG THUNDERSTORM WILL IMPACT DEUEL COUNTY THROUGH 215 AM
MDT...

At 130 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ovid, or 7 miles south of Chappell, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chappell, Big Springs, Barton, and Goldeneye State Wildlife
Management Area.

This includes Interstate 80 in Nebraska between mile markers 84 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10226 4122 10208 4121 10206 4101 10206
      4100 10216 4101 10258 4104 10260
TIME...MOT...LOC 0730Z 248DEG 34KT 4099 10244

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor

The radar

The North Platte radar (KLNX), 166 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deuel

When
September 23, 1:05 AM MST
Where
Deuel County, 8.44 mi S of Big Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
40.950, -102.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139788.